4 Tips for Safe Opioid Use at Home
Opioids are medication used to relieve severe pain. They are used when other analgesics are not strong enough, most often for acute pain, for example after surgery, but also for chronic pain. Since they cause euphoria (a "high"), opioids may become addictive and sought after for inappropriate or illegal use. For this reason, it is most important to follow the doctor’s orders and to handle the medication safely at home. Here are a few tips.
Follow the medication schedule and prescribed dose
Opioids should never be taken more frequently or in greater quantities than prescribed without prior authorization from the doctor or pharmacist. Taking too much opioid can cause serious side effects, such as drowsiness, confusion and difficulty breathing, and may even lead to death.
If the medication is not providing sufficient relief, talk to your doctor or pharmacist.
Prevent and treat side effects
Since opioids almost always cause constipation, a laxative is commonly prescribed or recommended, to be taken right from the first days of treatment. Ask your pharmacist for advice to prevent and treat constipation if it develops.
If the opioids are causing drowsiness that is interfering with daily activities, you should talk to your pharmacist or doctor about the possibility of reducing the opioid dose.
Your pharmacist can also give you tips for reducing dry mouth or nausea, or recommend a medication to relieve these symptoms.
Store medication in a safe place
Opioids should never be shared with other people. The dose was determined based on several factors, such as the weight, age, tolerance to opioids, and health condition of the person. Someone who has never taken opioids could suffer a lethal overdose with the dose prescribed for a sick person.
Store opioids in a safe place, out of reach of children and persons at risk of addiction.
Return any unused pills to the pharmacy, where they will be destroyed safely. Do not dispose of them in the garbage or toilet.
Learn to recognize the signs of overdose
If the person is very drowsy or confused, or is having trouble talking, or if you notice a slowing in their breathing, call 911. He or she may require emergency medical care.
Naloxone can be used to counteract the effects of an opioid overdose. In most provinces, naloxone kits are available from your pharmacist. Your pharmacist will help you determine if you should have a kit at home and teach you how to use it.
The pharmacy services presented in this section are offered by pharmacist owners who are affiliated with PROXIM. The pharmacists are solely responsible for the professional activities carried out during the practice of pharmacy.
The information contained herein is provided for informational purposes only and is not intended to provide complete information on the subject matter or to replace the advice of a health professional. This information does not constitute medical consultation, diagnosis or opinion and should not be interpreted as such. Please consult your health care provider if you have any questions about your health, medications or treatment.